Hail, Texas
- When
- August 20, 4:45 PM CST
- Where
- Texas County, Bendavis
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.300, -92.200
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 20, 1:24 PM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 224 PM CDT WED AUG 20 2003 .DISCUSSION... UPPER LEVEL CUT OFF LOW IS BEGINNING TO MIGRATE BACK INTO THE MAIN STEERING CURRENT OVER SOUTHERN CANADA. MEANWHILE...ASSOCIATED SHORTWAVE ENERGY NOT DOING A WHOLE LOT OF DAMAGE TO A TENACIOUS LOWER 48 RIDGE. THIS HAS BEEN THE PRIMARY FORECAST CONCERN THE LAST FEW DAYS AS HEAT INDICES OVER THE CWA HAVE MET ADVISORY CRITERIA FOR SEVERAL CONSECUTIVE DAYS NOW. OTHER CONCERNS DEAL WITH THUNDER CHANCES THROUGH FRIDAY NIGHT. SHORT TERM... FORECAST IS GRADUALLY BECOMING MORE CHALLENGING WITH TIME AS A COUPLE OF FEATURES WILL ADD DIFFICULTY TO THE SHORT TERM FORECAST. A MESOSCALE CONVECTIVE VORTICITY CENTER HAS BEEN SPINNING OVER SOUTH CENTRAL KANSAS TODAY AND MAKING SLOW PROGRESSION TOWARDS THE OZARKS. SO FAR THE ENVIRONMENT OVER EASTERN KANSAS HAS REMAINED CAPPED...HOWEVER...MEAN LAYER CAPES ARE APPROACHING 1500-2000 J/KG WITH INHIBITION VALUES DOWN TO AROUND 53 J/KG. STILL A BIG QUESTION MARK AS TO WHETHER STORMS WILL FIRE OR NOT. ONGOING ZONES OUT WEST HAVE SLIGHT CHANCES RUNNING THROUGH THE FIRST PERIOD AND WILL CONTINUE THIS. AFTERNOON MODIFICATION OF THE 12Z SPRINGFIELD UPPER AIR ANALYSIS INDICATES SOME POTENTIAL FOR A FEW PULSERS TO DEVELOP THIS AFTERNOON. PWATS OF 1.57 IN CONJUNCTION WITH DRY AIR ADVECTION ALOFT (NOTED BY RUC ANALYSIS) SUGGESTS THAT THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. INVERTED V LIKE ENVIRONMENT MAY PROVIDE FOR SOME GUSTY WINDS WITH THE STRONGER STORMS. EXPECT PULSERS TO DISSIPATE UPON SUNSET...HOWEVER...CARRIED PRECIP CHANCES THROUGH TONIGHT IN CASE THE KANSAS MCV FIRES OFF A COMPLEX. AMAZINGLY ENOUGH THERE ARE STILL SIGNIFICANT TIMING DISCREPANCIES BETWEEN THE ETA AND GFS OUTPUT ON THURSDAY OR FRIDAYS FRONTAL PASSAGE. IN EFFECT...ASSOCIATED QPF FIELDS ARE ALSO ALL OVER THE PLACE. HAVE BOUGHT OFF ON THE ETA SOLUTION IN HANDLING THE PROGRESSION OF SYNOPTIC FEATURES. THIS MAKES MORE SENSE THAN GFSS MORE EXTEMPORANEOUS FROPA AND ITS PROGRESSION INTO THE DEEP SOUTH. THIS SCENARIO IS HIGHLY UNLIKELY GIVEN THE STRENGTH OF NORTH AMERICAN RIDGE. ETA QPF FIELDS SEAM ERRONEOUS BRINGING IN A CONVECTIVE BLOB OVER MISSOURI THURSDAY AFTERNOON. THIS IS LIKELY DUE TO THE CONVECTIVE SCHEME RELEASING TO MUCH LATENT HEAT IN THE LOWER TROPOSPHERE CREATING TOO MUCH DESTABILIZATION. GRANTED THE AIRMASS ASSUMES TROPICAL LIKE CHARACTERISTICS ALOFT WITH INVERTED V STRUCTURE IN THE LOW LEVELS...WHICH WOULD SUGGEST SCATTERED SEVERE PULSERS. WITH WEAK FLOW ALOFT HAVE A HARD TIME BELIEVING THAT ORGANIZED CONVECTION WILL OCCUR. FRONT APPROACHES THE REGION ON FRIDAY MORNING AND WILL LIKELY BRING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS. A SLIGHTLY COOLER AND DRIER AIRMASS IN CONJUNCTION WITH WIDESPREAD CLOUD COVER SHOULD BRING HEAT INDICES BACK DOWN TO SEASONAL NORMALS...WITH A DISCONTINUATION OF THE HEAT ADVISORY ANTICIPATED BY FRIDAY. THUNDER CHANCES HAVE BEEN INTRODUCED INTO FRIDAY NIGHT AND WILL CONTINUE THIS WITH THE POSSIBILITY OF FRONT BECOMING STATIONARY OVER SOUTHERN MISSOURI - NORTHERN ARKANSAS. LONG TERM... FLOW ASSUMES A PATTERN MORE TYPICAL FOR MID TO LATE AUGUST. STORM TRACK IS CONFINED TO SOUTHERN CANADA AS THE LOWER 48 RIDGE BROADENS OVER THE ENTIRE CONUS. LOOK FOR SLIGHTLY ABOVE NORMAL TEMPERATURES WITH NO REASON FOR ADDING PRECIPITATION CHANCES IN ANY OF THE PERIODS. && .AVIATION... AVIATION CONDITIONS SHOULD GENERALLY BE VFR THROUGH THE NEXT 24 HOURS WITH AFTERNOON AND EVENING THUNDERSTORMS BEING THE MAIN CONCERN. ALTHOUGH CANT RULE OUT WIDELY SCATTERED STORMS IN ANY ONE AREA...BEST CHANCES WOULD SEEM TO BE 1) OVER EASTERN SECTIONS OF THE OZARKS WHERE DEW POINTS ARE A BIT HIGHER AND WEAK/SUBTLE LOW LEVEL CONVERGENCE EXISTS AND 2) ALONG THE WESTERN MISSOURI STATE LINE AND SOUTHEAST KS WHERE AN UPPER LEVEL DISTURBANCE OVER EASTERN KS MAY FOCUS AFTERNOON AND EVENING STORMS. OVER THE PAST COUPLE OF DAYS COVERAGE OF THE THUNDERSTORMS HAS BEEN ISOLATED TO WIDELY SCATTERED AND WILL NOT INCLUDE STORMS AS TEMPO GROUPS IN THE TAFS...BUT FLIGHT PLANNERS SHOULD EXPECT TO SEE STORMS AGAIN TODAY OVER THE AREA. WILL DO SHORT TERM AMENDMENTS FOR STORMS AS NECESSARY FOR THE TAF LOCATIONS (KJLN/KSGF). && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY THROUGH THURSDAY FOR AREAS ALONG AND NORTH AND WEST OF A BRANSON TO CONWAY TO ROLLA LINE. .KS...HEAT ADVISORY THROUGH FRIDAY FOR ALL KANSAS COUNTIES. CRAMER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 PM CDT WED AUG 20 2003
...INTENSE HEAT CONTINUES TO BAKE THE OZARKS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
HEAT INDICES IN EXCESS OF 100 DEGREES.
ISOLATED THUNDERSTORMS...SOME MAY CONTAIN:
WIND IN EXCESS OF 50 MPH
HAIL SMALLER THAN QUARTERS
AREAS AFFECTED AND TIMING:
HEAT: HEAT INDICES IN EXCESS OF 100 DEGREES ACROSS THE OUTLOOK
AREA THROUGH EARLY EVENING.
THUNDERSTORMS: AREAWIDE THROUGH 900 PM.
DISCUSSION:
INTENSE HEAT CONTINUED ACROSS THE OZARKS AGAIN TODAY...WITH
TEMPERATURES AGAIN WELL INTO THE 90S TO OVER 100 DEGREES. MODEST
HUMIDITY HAS ALLOWED HEAT INDICES TO CLIMB TO 100 TO 108 DEGREES.
ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY. SOME OF THE
THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL...HOWEVER
ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WEAK UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL PASS
OVER THE REGION ON FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THIS FEATURE. SOME OF THESE
STORMS MAY BECOME SEVERE.
ALSO...HIGH HEAT WILL CONTINUE THROUGH AT LEAST THURSDAY AFTERNOON
WITH HEAT INDICES AGAIN CLIMBING ABOVE THE CENTURY MARK ACROSS THE
OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332578.